Alert archive / Kansas / Winter Weather Advisories in 2021

Winter Weather Advisory 6, NWS Wichita, KS

February 13, 202126 counties in Kansas

NWS Wichita, KS issued this winter weather advisory at Feb 13, 2021, 2:21 AM CST for 26 counties in Kansas. It took effect at Feb 14, 2021, 12:00 AM CST. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 2:21 AM CST (08:21 UTC)
In effect from
Feb 14, 2021, 12:00 AM CST
Expired
Feb 15, 2021, 5:58 PM CST
In force
42 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter weather advisory went out at Feb 12, 11:34 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 12, 11:34 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1134 PM CST Fri Feb 12 2021

.SHORT TERM...(This evening through Monday night)
Issued at 239 PM CST Fri Feb 12 2021

Arctic airmass remains in place across all of the Plain with many
places not expected to make it out of the single digits today.
Water vapor imagery shows an upper impulse moving out of the
Central Rockies and into the Central Plains. This feature is
bringing light snow and flurries to northern KS. Meanwhile,
isentropic upglide just off of the surface is providing some
flurries across southern parts of the forecast area.

Light snow will continue across northern KS early this evening as
the upper wave continues to push across northern KS/Nebraska. The
higher snow totals are generally expected north of I-70, especially
along the KS/NE border. Flurries will also remain for most of the
area early this evening as we stay in a general area of upglide
in the 800-850mb layer. However, after 09z, subsidence and
associated downglide will overspread the region, shutting off our
light snow/flurry potential.

The better snow chances on Sat will be east of the area as our next,
more robust, upper level system starts to come on shore over
northern/central CA. This feature will dig over the Desert Southwest
Sat night into Sun and into West TX by Mon morning. As this occurs,
deep isentropic accent will develop over the High Plains Sat
night and slowly spread east Sun into Sun evening. We are looking
at a long duration snow event, starting late Sat night and lasting
into Mon morning. While the setup is not good for banded snow,
extremely snow/liquid ratios and the entire saturated column in
the prime dendritic snow growth zone will result in a significant
snow event.

While models all differ on exact snow amounts, they do all agree on
the highest amounts from southwest KS into west-central OK, possibly
clipping the southwest portion of our forecast area. There has been
a slight southeastward shift in most of the models from the 12z
runs and this looks reasonable. Current thinking is that our far
southwest fringes will see snow in the 6-9" range with a general
4-7" for the Wichita area, then a large area of 2-4" for
locations northeast of a Great Bend to Newton to Fredonia line.
Given how cold the airmass is, snow will be very light and fluffy
and will easily blow around.

As far as wind chills go over the next few days, we are still
looking for them to continue falling with widespread -15 to -20 Sat
morning, widespread -20 for Sun morning and -20 to -30 for Mon
morning.

.LONG TERM...(Tuesday through Friday)
Issued at 239 PM CST Fri Feb 12 2021

By Tue morning, surface high is expected to extend from MN down
into eastern KS and finally into west TX. We are currently going
with lows Tue morning at or below -10 for the entire area, due to
snow cover and the potential for clearing skies. At these temps,
even a 5-10 mph will produce widespread wind chills Tue morning in
the -20 to -25 degree range. There is decent agreement between
the ECMWF and GFS in one last shortwave trough to swing across the
southern Plains Wed through Thu. Warm advection ahead of this
feature Tue night into Wed may spread another round of snow across
southern and southeast KS. However, the bigger impacts look to be
south of the forecast area across OK and TX.

Upper ridging will finally move over the Plains for Thu into Fri and
will bring a much needed warning trend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1132 PM CST Fri Feb 12 2021

Main change from 0000 UTC TAFs was to keep ceilings mainly VFR
throughout the period. Brief period of MVFR possible in central KS
the first couple of hours of the forecast, otherwise shallow
layer of VFR clouds will likely persist throughout the day near
the top of the inversion. Will keep VCSH going for flurries the
rest of the night in central KS, but with low level lift
apparently lacking during the day, will go dry area wide -
conceding a stray flake or two will still be possible but with
little if any impact expected. Chances of snow will start to ramp
up at KRSL and KGBD near end of forecast, with precipitation
chances increasing significantly after 14/06 UTC along with
deteriorating flight conditions. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT     3  10   2   6 /  10  10  60  90
Hutchinson       1   9  -1   4 /  20  10  80  90
Newton           1   9  -1   4 /  20  10  60  80
ElDorado         1  10   1   6 /  10  10  40  70
Winfield-KWLD    5  12   4   7 /  10  10  50  90
Russell         -4   7  -4   3 /  40  10 100  90
Great Bend      -2   9  -2   4 /  30  10 100  90
Salina          -1   8  -2   5 /  40  10  70  80
McPherson        0   9  -1   4 /  30  10  80  90
Coffeyville      7  12   3   8 /  10  10  30  70
Chanute          3  11   1   6 /  10  10  30  60
Iola             2  10   1   6 /  10  10  30  60
Parsons-KPPF     5  12   2   7 /  10  10  30  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday morning through Monday afternoon
for KSZ052-053-069>072-093>096-098>100.

Wind Chill Advisory until noon CST Saturday for KSZ067>072-082-
083-091>096-098>100.

Winter Storm Watch from late Saturday night through Monday
afternoon for KSZ032-033-047>051-067-068-082-083-091-092.

Wind Chill Advisory until noon CST Saturday for KSZ032-033-
047>053.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...PJH
Hazardous weather outlook, Feb 12, 4:27 PM CST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
427 PM CST Fri Feb 12 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131700-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
427 PM CST Fri Feb 12 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Light snow and flurries will continue tonight for much of the area.
Only a dusting of accumulation is expected.

Dangerous wind chill values will once again be in place tonight as
they range from 15 to 20 degrees below zero.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dangerously cold wind chill values of 15 to 20 below are likely
early Saturday morning.

Wind chill values will get progressively colder through early next
week, likely falling into the 20 to 30 below range for both Monday
and Tuesday morning.

Accumulating snow is likely late Saturday night through Monday
morning, especially for southern Kansas. See latest winter storm
watch and our local graphics for additional details.

Another chance of snow is expected Tuesday night into Wednesday
across southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

KB/Ketcham

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 2:21 AM CSTWind Chill WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more25 hr

Nearby

Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.